Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 96, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2008, 1:58 PM CDT for Mower County, Minnesota; Mitchell County, Iowa. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2008, 1:58 PM CDT (18:58 UTC)
- Expired
- Jul 7, 2008, 3:00 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 131 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 2:15 PM CDT | TSTM WND DMG | Lyle, MN | A FEW TREES, BRANCHES, AND A POWER LINE DOWN |
| Jul 7, 2:45 PM CDT | TSTM WND DMG | Grand Meadow, MN | TWO TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 071858
SVRARX
IAC131-MNC099-072000-
/O.NEW.KARX.SV.W.0096.080707T1858Z-080707T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MITCHELL COUNTY IN NORTH CENTRAL IOWA...
MOWER COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 300 PM CDT
* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OTRANTO...OR 12 MILES SOUTHWEST OF AUSTIN...MOVING NORTHEAST AT 32
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LYLE AND RIVERBEND CAMPGROUND AROUND 205 PM...
AUSTIN AND STACYVILLE AROUND 215 PM...
ADAMS AND BROWNSDALE AROUND 230 PM...
ELKTON AND I 90 EXIT 189 AROUND 235 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
LAT...LON 4382 9306 4384 9305 4385 9280 4384 9270
4383 9269 4383 9245 4351 9246 4350 9256
4349 9256 4336 9303 4349 9304 4350 9306
TIME...MOT...LOC 1858Z 242DEG 28KT 4352 9307
$$
044 follow-up statements
000
WWUS53 KARX 071918
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT MON JUL 7 2008
IAC131-MNC099-072000-
/O.CON.KARX.SV.W.0096.000000T0000Z-080707T2000Z/
MITCHELL IA-MOWER MN-
216 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR MOWER AND NORTHERN MITCHELL COUNTIES...
AT 210 PM...A SPOTTER REPORTED 40 MPH WINDS NORTH OF SAINT ANSGAR.
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ADAMS...OR 13 MILES SOUTHEAST OF AUSTIN...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TAOPI AND ELKTON AROUND 220 PM...
GRAND MEADOW AND LE ROY AROUND 230 PM...
HIGHWAYS 63 AND 16 AND RACINE AROUND 240 PM...
LAT...LON 4382 9306 4384 9305 4385 9280 4384 9270
4383 9269 4383 9245 4351 9246 4350 9256
4349 9256 4336 9303 4349 9304 4350 9306
TIME...MOT...LOC 1916Z 250DEG 35KT 4357 9274
$$
04000
WWUS53 KARX 071926
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 PM CDT MON JUL 7 2008
IAC131-MNC099-072000-
/O.CON.KARX.SV.W.0096.000000T0000Z-080707T2000Z/
MITCHELL IA-MOWER MN-
226 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR MOWER AND NORTHERN MITCHELL COUNTIES...
AT 215 PM THE MOWER COUNTY SHERRIF REPORTED TREES DOWN IN LYLE.
AT 224 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR TAOPI...OR 18 MILES EAST OF AUSTIN...
MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
INTERSTATE 90 AND COUNTY 1 AROUND 230 PM...
GRAND MEADOW AND COUNTY ROADS 4 AND 3 AROUND 235 PM...
HIGHWAYS 63 AND 16 AND RACINE AROUND 240 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4382 9306 4384 9305 4385 9280 4384 9270
4383 9269 4383 9245 4351 9246 4350 9256
4349 9256 4336 9303 4349 9304 4350 9306
TIME...MOT...LOC 1926Z 250DEG 35KT 4360 9261
$$
04000
WWUS53 KARX 071935
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT MON JUL 7 2008
IAC131-MNC099-072000-
/O.CON.KARX.SV.W.0096.000000T0000Z-080707T2000Z/
MITCHELL IA-MOWER MN-
235 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR MOWER AND NORTHERN MITCHELL COUNTIES...
AT 232 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR COUNTY ROADS 4 AND 8...OR 22 MILES EAST
OF AUSTIN...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RACINE AROUND 240 PM...
LAT...LON 4384 9287 4385 9277 4384 9270 4383 9269
4383 9245 4351 9246 4350 9256 4349 9256
4336 9303 4349 9304 4350 9306
TIME...MOT...LOC 1935Z 250DEG 35KT 4363 9250
$$
04000
WWUS53 KARX 071951
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT MON JUL 7 2008
IAC131-MNC099-072001-
/O.EXP.KARX.SV.W.0096.000000T0000Z-080707T2000Z/
MITCHELL IA-MOWER MN-
251 PM CDT MON JUL 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR MOWER AND NORTHERN MITCHELL
COUNTIES EXPIRES AT 300 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4384 9287 4385 9277 4384 9270 4383 9269
4383 9245 4351 9246 4350 9256 4349 9256
4336 9303 4349 9304 4350 9306
TIME...MOT...LOC 1951Z 250DEG 35KT 4368 9230
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:13 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 7, 1:13 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 113 PM CDT MON JUL 7 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT DISTURBANCES MOVING THROUGH UPPER FLOW LOCKED UP ACROSS SOUTHERN CANADA AND FAR NORTHERN TIER STATES WILL REMAIN FOCUS FOR WEATHER CONCERNS. IN NEAR TERM MOST OF THE WEATHER THREAT WILL BE IN FIRST 24 HOURS SO WILL BE CONCENTRATING ON SEVERE WEATHER CHANCES AND SETUP. MAIN SHORT WAVE TROUGH IN FLOW IS MOVING EASTWARD INTO FAR SOUTHERN MANITOBA BUT COULD STILL BE SOME MINOR IMPULSES EMBEDDED IN FLOW ACROSS THE PLAINS. SIGNIFICANT DRYING NOTED IN WATER VAPOR IMAGERY COMING THROUGH THE DAKOTAS. AHEAD OF THIS...WEAK SURFACE LOW NOTED NEAR MINNESOTA AND DAKOTAS BORDER AS OF 18Z WITH WARM FRONT ACROSS OUR FORECAST AREA. VERY RIPE AIR IN THE FORM OF 70+ DEG F SURFACE DEWPOINTS SOUTH OF THIS BOUNDARY LEADING TO 1000-2000 J/KG MIXED LAYER CAPES. BEYOND THIS INSTABILITY THOUGH DEEP SHEAR IS NOT OVERLY IMPRESSIVE AND NOT MUCH IN THE WAY OF CONVERGENCE AROUND TO FOCUS ONGOING CONVECTION. THIS IS EVIDENT ON WIND PROFILERS AND VAD WIND PROFILES WITH MAIN SOUTHWEST TO WEST FLOW AROUND 850 MB FROM NEBRASKA ACROSS IOWA AND INTO NORTHERN ILLINOIS. IT MAY TAKE A FEW MORE HOURS THIS AFTERNOON TO GET INTO ORGANIZED SEVERE WEATHER THREAT BUT WATCH IS LIKELY AT VERY LEAST. GIVEN AMOUNT OF INSTABILITY AND BOUNDARY IN AREA...IN ADDITION TO APPROACH OF SHORT WAVE ENERGY THAT MAY INCREASE WIND SHEAR HEADING INTO THIS EVENING...WILL LIKELY SEE A 3 TO 6 HOUR TIME FRAME OF SEVERE THUNDERSTORMS AROUND. ALSO CONCERNED WITH HEAVY RAIN THREAT DEPENDING ON HOW THINGS ORIENTATE THIS AFTERNOON. LARGEST RAIN THREAT APPEARS TO BE ACROSS MAINLY NORTHEAST IOWA INTO SOUTHWEST WISCONSIN...CLOSER TO HIGHER CAPE VALUES AND CAPE GRADIENT. THIS WILL HAVE TO BE MONITORED AS WELL FOR POSSIBLE FLASH FLOOD WATCH ISSUANCE. HOPEFULLY STORMS WILL REMAIN PROGRESSIVE ENOUGH TO NOT CAUSE TOO MANY ISSUES. BULK OF WEATHER LOOKS TO PUSH EAST OF THE AREA OVERNIGHT WITH HIGH PRESSURE BUILDING BACK IN ON TUESDAY AND SWEEPING IN SOME DRIER LOW LEVEL AIR. THIS PROMISES A FEW NICE DAYS UNTIL ABOUT THURSDAY WITH SEASONAL TEMPERATURES AND MINIMAL RAIN CHANCES. AHEAD OF NEXT DISTURBANCE ACROSS CANADA ON THURSDAY...LOW LEVEL MOISTURE RETURNS WELL WEST OF OUR AREA AND SEEMS TO FOCUS INTO NORTHERN MINNESOTA. THIS COULD DEVELOP COMPLEX THAT RIDES BY MAINLY TO OUR NORTH SO WILL KEEP SMALL POPS GOING AS WE PROGRESS TOWARDS THE END OF THE WEEK. .LONG TERM...FRIDAY THROUGH MONDAY ZONAL FLOW AND PASSING SHORT WAVE ENERGY ACROSS SOUTHERN CANADA WILL CONTINUE TO DRIVE WEATHER INTO LATER PERIODS AS WELL. ALL MEDIUM RANGE GUIDANCE IN AGREEMENT WITH THIS SCENARIO BUT DIFFER IN TIMING OF MAIN PASSING SHORT WAVE TROUGH THAT APPROACHES FRIDAY AND INTO THE START OF THE WEEKEND. WILL LIKELY BLEND THESE SOLUTIONS WITH CONVECTION FIRING ALONG APPROACHING FRONT TO THE NORTHWEST LATE ON FRIDAY...AND THEN MOVING THROUGH THE FORECAST AREA INTO SATURDAY. SOME AGREEMENT THAT THIS FRONT MAY DROP INTO CENTRAL IOWA AND NORTHERN ILLINOIS BY SATURDAY AFTERNOON BUT NOT SURE THOSE KIND OF DETAILS WILL HOLD TRUE THIS FAR OUT. SOME UPSTREAM RIDGING TAKES OVER ON SUNDAY THOUGH SO PLAN ON KEEPING LOWER RAIN THREATS IN DAYS 6 AND 7 AND FOCUSED MORE IN SOUTHERN AREAS WITH WEAK SURFACE HIGH TO THE NORTH. && .AVIATION... THUNDERSTORMS CONTINUE TO BE THE MAIN CONCERN FOR THE KRST/KLSE TAF SITES THIS AFTERNOON INTO TONIGHT. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE PLAINS WILL PUSH A SURFACE COLD FRONT TOWARD AND THROUGH THE AREA THIS AFTERNOON THROUGH TONIGHT PRODUCING LIFT AND SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE...AND INCLUDE TORRENTIAL DOWNPOURS. IT APPEARS THE MAIN TIME FRAME FOR THESE CONDITIONS AT THE TAF SITES WILL BE FROM THIS AFTERNOON THROUGH THIS EVENING. CONFIDENCE REMAINS HIGH ENOUGH TO INCLUDE TEMPO TSRA IN THE TAFS ALONG WITH REDUCED VISIBILITY BELOW 3SM IN HEAVIER SHOWER ACTIVITY. THE FRONTAL BOUNDARY AND ANY LINGERING SHOWERS WILL BE SOUTHEAST OF THE TAF SITES BY LATE EVENING OR AROUND MIDNIGHT. DRIER AIR WILL FILTER INTO THE AREA ON TUESDAY WITH JUST SCATTERED FAIR WEATHER CUMULUS EXPECTED TO DEVELOP BY MID MORNING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT AND LONG TERM - SHEA AVIATION - DAS
Hazardous weather outlook, Jul 7, 10:20 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1020 AM CDT MON JUL 7 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1020 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND TONIGHT...AS A COUPLE UPPER LEVEL DISTURBANCES INTERACT WITH THE MOIST AND UNSTABLE AIR MASS IN PLACE. THERE IS A DISTINCT POSSIBILITY SOME OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN THREAT TIME FOR THE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL AREAWIDE APPEARS TO BE FROM 3 PM THIS AFTERNOON THROUGH 2 AM TUESDAY MORNING...EXCEPT THE ISOLATED TORNADO POTENTIAL WHICH SHOULD BE CONFINED MAINLY BETWEEN 3 PM AND 7 PM. OF SPECIAL NOTE...THE HEAVY RAINFALL THREAT SUGGESTS THE POTENTIAL FOR LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN WHERE RAINFALL RUNOFF MAY BE ENHANCED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY LINGERING THUNDERSTORMS ARE EXPECTED TO END TUESDAY MORNING... AS A COLD FRONT SWEEPS ACROSS THE AREA. PROBABILITIES FOR SEVERE STORMS IN THIS TIME FRAME APPEAR TO BE LOW. THERE WILL BE ADDITIONAL CHANCES OF THUNDERSTORMS DURING THE LATTER PART OF THE WEEK AND INTO THE WEEKEND. AT THIS POINT...IT WAS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL IN THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS MAY BE NEEDED AREAWIDE DURING THE LATE AFTERNOON AND INTO TONIGHT. IN ADDITION...ANY RAINFALL REPORTS...ALONG WITH ANY REPORTS OF FLOODING...WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:31 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 44 min |
| Jul 7, 2:58 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 62 min |
| Jul 7, 3:55 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 20 min |
| Jul 6, 7:10 PM CDT | Areal Flood Advisory | ARX | Howard, Winneshiek | 2 hr |
| Jul 6, 7:34 PM CDT | Areal Flood Advisory | ARX | Allamakee | 2 hr |
| Jul 7, 2:20 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 55 min |
| Jul 7, 3:24 PM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 3 hr |
| Jul 7, 3:29 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 46 min |
| Jul 7, 3:41 PM CDT | Flash Flood Watch | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 8 hr |
| Jul 7, 4:35 PM CDT | Areal Flood Advisory | ARX | Allamakee, Winneshiek | 3 hr |
| Jul 7, 4:43 PM CDT | Areal Flood Advisory | ARX | Chickasaw, Floyd | 3 hr |
| Jul 7, 5:49 PM CDT | Areal Flood Advisory | ARX | Fayette | 3 hr |
| Jul 7, 6:00 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| Jul 7, 6:34 PM CDT | Areal Flood Advisory | ARX | Clayton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.